Ohio, 2017

Damaging Winds in Ohio, May 19, 2017

May 19, 2017 · NWS ILN · 14 events in 11 counties and zones

A warm and unstable air mass was in place across the region ahead of an advancing cold front. This led to scattered thunderstorm development through the afternoon that continued into the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A warm and unstable air mass was in place across the region ahead of an advancing cold front. This led to scattered thunderstorm development through the afternoon that continued into the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 19, 9:59 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, May 19, 9:59 AM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1059 AM EDT Fri May 19 2017

.SYNOPSIS...
A frontal boundary across the region will act as a focus for
scattered showers and thunderstorms today into Saturday. A cold
front will move into the region Sunday, providing a greater
chance for precipitation, before drier and cooler conditions
move into the area on Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Most of the forecast area is dry this morning with a cold front
stalled just north of Interstate 70. A line of showers and
thunderstorms that was going out in Illinois this morning has
continued to push east and weakened. An MCV has also formed in
Illinois currently. This afternoon a wedge of PV will move
across the area with a weak surface low reflection corresponding
to the MCV. High res models have struggled immensely with
resolving this feature and what will eventually happen. Forecast
soundings for this afternoon do destabilize with even the RAP
showing about 1300 J/kg of CAPE. PWATs for this afternoon remain
around 1.2 - 1.3" which is above the 75th percentile for this
time of year. Given the lift from the PVA, the stalled
boundary, and instability have introduced likely PoPs into the
forecast. DCAPE values also are forecasted to approach 1000 J/kg
and with sufficient shear profiles SPC has introduced a slight
risk across the CWA. Damaging winds will be the primary threat
with large hail also possible. It should be noted that as
convection gets going locally heavy rainfall will be possible.
Earlier convection from this morning produced isolated rainfall
totals over 2" in some spots. Due to this potential have added
a heavy rainfall mention in the HWO.

Prev Discussion->
Convection continues to bubble across the fa as a cdfnt drops
south. Latest mesoscale models are indicating that the
convection will see a minimum around sunrise this morning before
beginning to redevelop with the heating of the day. Atmosphere
becomes moderately unstable by afternoon as CAPES reach 2-3K
J/kg. Timing and placement for any one location will be
difficult due to the pop-up nature of the storms. The best
coverage of storms should be late in the afternoon. Decided to
keep PoPs in the chance category based on the uncertainty.

Highs this afternoon will see a big range across the fa. West
Central Ohio will be north of the front. Highs will only make
the lower 70s. Temperatures will increase rapidly, reaching only
lower 80s around the Ohio River.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
The front will linger across region the tonight, before lifting
northward on Saturday. Afternoon convection will linger into the
evening hours, but should decrease as the night progresses.
Lows tonight will range from the mid 50s in the extreme northern
counties to the mid 60s in nrn KY.

On Saturday, the H5 low will pushing out thru the Great Plains.
In response a sfc low will develop and lift ne into the upper
MS valley. This is where the best coverage of thunderstorms will
be. They will remain scattered in nature across the fa. Highs
on Saturday will be in the lower to mid 80s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Surface wave tracks across the Great Lakes with associated cold
front pushing east across the region Sunday. Model solutions
generally a little quicker with the frontal passage. This will
bring an enhanced chance for thunderstorms. Have continued
likely pops with a period of categorical during the afternoon.
With clouds and precipitation, temperatures will be a little
cooler, with Sundays highs ranging from the mid 70s west to 80
east.

A lingering chance of a post frontal rain shower Sunday night and
then drying out Monday as surface high pressure providing a
temporary dry period early next week. Cooler temperatures expected
Monday with highs a little below normal, ranging from the upper 60s
northwest to the lower 70s southeast.

Jet energy to carve out mid/upr level low over the Mid MS Vly next
week. ECMWF is deeper and further east, so pcpn onset a little
delayed and lingers longer. GFS solution is less amplified and more
progressive. Uncertainty increases with model solutions diverging on
timing and amplitude of this system. Have chance pops developing
Tuesday afternoon and across the region Wednesday. Have lingered
chance pops into early Thursday and then diminish pops as the upper
low is expected to shift east.

Highs Tuesday will be close to normal with and generally 70 to 75,
and then cooler Wednesday from the lower 60s nw to upper 60s se.
Cool readings expected to continue next Thursday with highs in the
mid and upper 60s.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Activity appears to be on a downward trend this morning, and is
expected to be around through the day but then ramp up this
afternoon and early evening due to daytime heating. Storms will
fire again as an upper level shortwave works in from the west.
Storms that are around from the later part of the day will
linger into the evening but activity will be on a downward trend
overnight.

Saturday morning will see another round of storms develop in the
western TAF sites along a northward-lifting warm front.

VFR conditions will be found outside of thunderstorm activity.
OUTLOOK...Thunderstorms with MVFR conditions are possible
through Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines/Sites
NEAR TERM...Haines/Sites
SHORT TERM...Sites
LONG TERM...AR/Sites
AVIATION...Franks
Hazardous weather outlook, May 19, 8:32 AM EST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
932 AM EDT Fri May 19 2017

OHZ026-034-035-043-044-201100-
Hardin-Mercer-Auglaize-Shelby-Logan-
932 AM EDT Fri May 19 2017

This Hazardous Weather Outlook is for West Central Ohio.

.DAY ONE...Today and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ042-045-046-051>053-056-201100-
Darke-Union OH-Delaware-Miami-Champaign-Clark-Licking-
932 AM EDT Fri May 19 2017

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms will develop this afternoon. They
will then persist into the evening hours. Some strong storms are
forecast, with the potential for isolated thunderstorms to reach
severe limits. Damaging winds and large hail will be the primary
severe weather threats. Thunderstorms will also be capable of
producing locally heavy rainfall which may lead to some flooding
issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ075-080-KYZ089>100-OHZ054-055-060>065-070>074-077>082-088-201100-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Madison-Franklin OH-Preble-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
932 AM EDT Fri May 19 2017

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, Southwest Ohio and West
Central Ohio.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms will develop this afternoon. They
will then persist into the evening hours. Strong to severe storms
will be possible. Damaging winds will be the primary severe weather
threat, although isolated large hail can not be ruled out.
Thunderstorms will also be capable of producing locally heavy
rainfall which may lead to some flooding issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.

INZ050-058-059-066-073-074-201100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-
932 AM EDT Fri May 19 2017

This Hazardous Weather Outlook is for East Central Indiana and
Southeast Indiana.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms will develop this afternoon. They
will then persist into the evening hours. Strong to severe storms
will be possible. Damaging winds would be the primary severe weather
threat, although isolated large hail can not be ruled out. Thunderstorms
will also be capable of producing locally heavy rainfall which may
lead to some flooding issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An area of strong to severe thunderstorms are possible late
Saturday night ahead of an advancing cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.

The radar

The Charleston,WV radar (KRLX), 111 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scioto

When
May 19, 11:29 AM EST to 11:31 AM EST
Where
Scioto County, 0.88 mi NE of Hasting Hill
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.760, -82.860

A large tree was downed along State Route 140 near Highland Bend Road.

Thunderstorm Wind, Darke

When
May 19, 2:46 PM EST to 2:48 PM EST
Where
Darke County, 0.53 mi E of Clark
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
40.020, -84.710

A tree fell onto a house near New Madison Road and Weavers-Fort Jefferson Road.

Thunderstorm Wind, Miami

When
May 19, 3:07 PM EST to 3:09 PM EST
Where
Miami County, Covington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.120, -84.350

A large tree was downed in Covington.

Thunderstorm Wind, Shelby

When
May 19, 3:14 PM EST to 3:16 PM EST
Where
Shelby County, 1.77 mi SW of Swanders
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.331, -84.192

Two large trees were downed near the intersection of Mason Road and State Route 29.

Thunderstorm Wind, Butler

When
May 19, 3:17 PM EST to 3:19 PM EST
Where
Butler County, 0.15 mi SE of Hamilton
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.398, -84.548

A tree was downed along Dayton Street.

Thunderstorm Wind, Butler

When
May 19, 3:29 PM EST to 3:31 PM EST
Where
Butler County, 1.48 mi SSE of Middletown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.500, -84.390

Several trees were downed in the Middletown area.

Thunderstorm Wind, Hamilton

When
May 19, 3:32 PM EST to 3:34 PM EST
Where
Hamilton County, 0.87 mi NW of Rendcomb Jct
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.140, -84.430

A small tree was uprooted and fell onto power lines.

Thunderstorm Wind, Hamilton

When
May 19, 3:32 PM EST to 3:34 PM EST
Where
Hamilton County, 0.54 mi W of Rendcomb Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.130, -84.430

Several large trees were downed, blocking Delta Avenue. Another tree was downed onto a car nearby.

Thunderstorm Wind, Franklin

When
May 19, 3:52 PM EST to 3:54 PM EST
Where
Franklin County, 0.87 mi NE of Hilliard
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.040, -83.140

A tree was downed in the Hilliard area.

Thunderstorm Wind, Ross

When
May 19, 5:00 PM EST to 5:02 PM EST
Where
Ross County, 3 mi ENE of Austin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
39.450, -83.170

A barn was blown onto a highway.

Thunderstorm Wind, Pickaway

When
May 19, 5:10 PM EST to 5:12 PM EST
Where
Pickaway County, 2.07 mi N of Leistville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.560, -82.850

A portion of an outdoor walkway connecting buildings at Logan Elm High School was blown over.

Thunderstorm Wind, Pickaway

When
May 19, 5:24 PM EST to 5:26 PM EST
Where
Pickaway County, 0.69 mi S of Tarlton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.540, -82.780

Several large branches were downed.

Thunderstorm Wind, Fairfield

When
May 19, 5:34 PM EST to 5:36 PM EST
Where
Fairfield County, Bremen
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.700, -82.430

Several trees were downed in the Bremen area.

Thunderstorm Wind, Hocking

When
May 19, 5:50 PM EST to 5:52 PM EST
Where
Hocking County, 1.27 mi ENE of Logan
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.540, -82.400

Several trees were downed in the Logan area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690951, 690955, 690958, 690960, 690962, 690963, 690965, 690970, 690971, 690974, 690972, 690978, 690980, 690981.